Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 23, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 10, 2002, 12:49 AM MDT for Stark County, North Dakota. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2002, 12:49 AM MDT (06:49 UTC)
- Expired
- Jun 10, 2002, 1:45 AM MDT
- In force
- 56 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Stark County, ND
The radar
The Bismarck radar (KBIS), 171 km from the middle of the area, began a volume at 06:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 1:18 AM MDT | Thunderstorm Wind 50 M | (Dik)Dickinson Muni, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 268 J/kg
- Mixed-layer CIN
- -541 J/kg
- Mixed-layer LCL
- 830 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 388 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 100649 SVRBIS NDC089-100745- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1247 AM MDT MON JUN 10 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN STARK COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 145 AM MDT * AT 1247 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 26 MILES SOUTHWEST OF DICKINSON...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BELFIELD AT 105 AM MDT DICKINSON AT 115 AM MDT SEVERE THUNDERSTORMS CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IS EXPECTED. LAT...LON 4699 10324 4664 10322 4663 10281 4699 10251 JP MARTIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 1:50 PM MDT, 10 hours 59 minutes earlier.
Area forecast discussion, Jun 9, 1:50 PM MDT, 10 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT SUN JUN 9 2002
PROBLEM FOR THE DAY WILL CONTINUE TO BE THE SURFACE LOW NOW IN
CENTRAL SOUTH DAKOTA AND THE UPPER LEVEL TROUGH OVER THE NORTHWEST.
HEAVY RAIN DURING THE NIGHT CAUSED SOME FLOODING IN THE SOUTHWEST
AND CENTRAL PORTIONS OF THE STATE WHERE TODAYS FLASH FLOOD GUIDANCE
INDICATES 1 TO 2 INCHES IN A 6 HOUR PERIOD WILL LIKELY RESULT IN
FLASH FLOODING. EXPECTING ANOTHER ROUND OF STORMS TONIGHT AND WILL
LIKELY ISSUE A FLASH FLOOD WATCH FOR THESE COUNTIES.
SURFACE LOW OVER CENTRAL ND/SD BORDER BRINGING DEWPOINTS UP INTO THE
60S OVER EASTERN ND. LOTS OF POTENTIAL ENERGY AT LOW LEVELS FOR
SEVERE STORMS FROM MONTANA ACROSS THE DAKOTAS...BUT MID LEVEL
CAPPING IS PREVENTING ANY KIND OF DEVELOPMENT. WILL HAVE TO WAIT
UNTIL EVENING OVER MONTANA AND FAR WESTERN ND FOR UPPER LEVEL ENERGY
ON THE STRENGTH OF A JET MOVING NORTHWARD ON EAST SIDE OF LARGE
UPPER LEVEL LOW OVER THE NWRN US. LIKE A REPEAT PERFORMANCE FROM
YESTERDAY...WITH STORMS BEGINNING IN THE WEST DURING THE
EVENING...THEN PROGRESSING EASTWARD OVERNIGHT INTO CENTRAL ND. BY
THE TIME THE ENERGY REACHES CENTRAL ND...THE BEST LIFTING IS OVER
NRN ND.
UPPER LOW IS STILL OVER ERN MT/SASKATCHEWAN AND JET WITH DRY SLOT
MOVES INTO SOUTH CENTRAL ND MONDAY AFTERNOON. THIS UPPER LOW MOVES
GRADUALLY EASTWARD ALONG THE NORTHERN BORDER OF ND...FINALLY MOVING
TO LAKE SUPERIOR BY THURSDAY MORNING. THIS WILL KEEP TEMPS ON THE
COOL SIDE AND KEEP A CHANCE OF SHOWERS IN THE FORECAST THROUGH
WEDNESDAY. A SLOW WARMUP AFTER THAT WITH UPPER LEVEL RIDGE BUILDING
INTO THE ROCKIES...ALTHOUGH ND REMAINS IN NWLY FLOW.
.BIS...FLOOD WATCH UNTIL 7 AM MONDAY MORNING FOR MCLEAN...MERCER
OLIVER...DUNN...BILLINGS...GOLDEN VALLEY COUNTIES.
VININGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 12:15 AM MDT | Severe Thunderstorm Warning | BIS | Slope | 60 min |
| Jun 10, 1:27 AM MDT | Severe Thunderstorm Warning | BIS | Dunn | 63 min |
| Jun 10, 1:33 AM MDT | Flash Flood Warning | BIS | Billings, Dunn, Stark | 6 hr |
| Jun 10, 2:26 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 64 min |
| Jun 10, 2:28 AM MDT | Severe Thunderstorm Warning | BIS | Stark | 62 min |
| Jun 10, 3:09 AM MDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 51 min |
| Jun 10, 3:22 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Ward | 53 min |
| Jun 10, 4:03 AM MDT | Severe Thunderstorm Warning | BIS | McHenry, Sheridan | 57 min |
| Jun 10, 4:56 AM MDT | Severe Thunderstorm Warning | BIS | Pierce, Wells | 49 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.